Kansas, 2009Damaging Wind in Kansas, July 12, 2009
July 12, 2009 · NWS GLD · 1 event in 1 county or zone
Thunderstorms formed in eastern Colorado during the afternoon producing large hail and strong wind gusts. A thunderstorm wind gust produced minor damage during the evening in Winona (Logan County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in eastern Colorado during the afternoon producing large hail and strong wind gusts. A thunderstorm wind gust produced minor damage during the evening in Winona (Logan County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 5:12 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 12, 5:12 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SUN JUL 12 2009
.DISCUSSION...
135 PM MDT SUN JUL 12 2009
ACTIVE WEATHER LOOKS TO CONTINUE TONIGHT AS ANOTHER ROUND OF
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN COLORADO AND MOVE EAST
ACROSS THE FORECAST AREA TONIGHT. SATELLITE IMAGERY SHOWS
THUNDERSTORMS DEVELOPING OFF THE FRONT RANGE. ONE MAIN CONCERN
LOOKS TO BE THE POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN. OVER
THE PAST FEW EVENINGS...AROUND 1.75-2.00 OF RAINFALL HAS BEEN
REPORTED EACH NIGHT OVER CHEYENNE COUNTY CO WITH LESSER AMOUNTS
ELSEWHERE. WILL HAVE TO WATCH AGAIN TONIGHT FOR FLASH FLOODING AS
PWATS AT 00Z ARE AROUND 1.51 --OVER 150 PERCENT OF NORMAL.
GFS/NAM HAVE DIFFERENT SOLUTIONS WHERE THE HIGHEST PRECIPITATION
AMOUNTS WILL OCCUR. GFS KEEPS PRECIP ALONG AND NORTH OF I-70 WHILE
THE NAM PULLS IT SOUTH ALONG THE CO/KS BORDER. WILL CONTINUE MONITOR
CI AND STORM MOTION AS WELL AS NEWEST MODEL RUNS TO GET A HANDLE
WHERE HIGHEST PRECIP AMOUNTS WILL OCCUR AND MAKE FURTHER
ADJUSTMENTS.
MONDAY LOOKS TO BE THE HOTTEST DAY OF THE FORECAST PERIOD AS
TEMPERATURES ARE EXPECTED TO WARM INTO THE MIDDLE UPPER 90S.
MONDAY NIGHT INTO TUESDAY QUASI-ZONAL FLOW DAMPENS THE SURFACE
HIGH AND NORTHWEST FLOW BRINGS RELIEF TO THE HIGH PLAINS.
PREVIOUS FORECAST DESIGNED THE EXTENDED FORECAST WELL WITH A
SERIES OF COLD FRONTS PUSHING THROUGH THE AREA GIVING WAY TO
COOLER TEMPERATURES ALONG WITH AFTERNOON/EVENING THUNDERSTORMS.
EXPECT HIGH TEMPERATURES TO WARM INTO THE UPPER 80S/LOWER 90S WITH
LOWS IN THE LOWER 60S THROUGH THE END OF THE WORK WEEK.
BURTIS
&&
.AVIATION...
512 PM MDT SUN JUL 12 2009
FOR THE 00Z TAF...KGLD RADAR GETTING RETURNS ON THUNDERSTORMS IN
EASTERN COLORADO AT THIS TIME MOVING EAST. EXPECT THESE STORMS TO
MOVE INTO KGLD AND KMCK BEFORE 03Z. AFTER STORMS MOVE PAST SOME
STRATUS AND LIGHT FOG SHOULD DEVELOP OVER KMCK. OTHERWISE MID
LEVEL CLOUDS WILL PREVAIL GRADUALLY DECREASING TOWARD SUNRISE.
SINCE THE WEATHER PATTERN WILL PERSIST EXPECT ANOTHER ROUND OF
STORMS MONDAY AFTERNOON/EVENING.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 12, 10:46 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 12 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 12 2009 /1146 AM CDT SUN JUL 12 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN
EASTERN COLORADO MOVING EAST INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
THE GREATEST THREAT SHOULD REMAIN ALONG AND NORTH OF HIGHWAY 40.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOON AND
EVENING. STRONG WINDS AND LIGHTNING WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 12, 7:00 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 W CLARKVILLE 40.38N 102.70W
07/12/2009 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
HENDERSONLocal storm report, Jul 12, 7:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
07/12/2009 M61 MPH KIT CARSON CO ASOS
&&
HENDERSONSpecial weather statement, Jul 12, 7:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT SUN JUL 12 2009
KSZ014-130245-
THOMAS-
853 PM CDT SUN JUL 12 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREWSTER...AND MOVING EAST AT 40 MPH. THIS
STORM WILL PRODUCE WIND GUSTS TO 45 MPH AT BREWSTER AND COLBY.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
MENTZER
Local storm report, Jul 12, 7:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 13 SW JOES 39.49N 102.82W
07/12/2009 M2.00 INCH KIT CARSON CO CO-OP OBSERVER
0510 PM HAIL 15 N SEIBERT 39.52N 102.87W
07/12/2009 E2.00 INCH KIT CARSON CO PUBLIC
0530 PM HAIL 13 SW JOES 39.52N 102.85W
07/12/2009 M2.50 INCH KIT CARSON CO CO-OP OBSERVER
CARS DENTED AND DAMAGED SHINGLES
0538 PM HAIL 1 W YUMA 40.12N 102.74W
07/12/2009 E1.00 INCH YUMA CO TRAINED SPOTTER
0619 PM TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
07/12/2009 M67.00 MPH CHEYENNE CO CO-OP OBSERVER
0631 PM HAIL ECKLEY 40.11N 102.49W
07/12/2009 E1.50 INCH YUMA CO TRAINED SPOTTER
0640 PM TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
07/12/2009 E60.00 MPH CHEYENNE CO NWS EMPLOYEE
BLOWING DUST REPORTED VISIBILITY 2 MILES AND AT TIMES
HALF A MILE.
0655 PM HAIL 4 W CLARKVILLE 40.38N 102.70W
07/12/2009 E0.88 INCH YUMA CO TRAINED SPOTTER
0707 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
07/12/2009 M61.00 MPH KIT CARSON CO ASOS
&&
HENDERSONSpecial weather statement, Jul 12, 8:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SUN JUL 12 2009
KSZ027-028-130230-
LOGAN-WALLACE-
903 PM CDT SUN JUL 12 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...
AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ACROSS EASTERN WALLACE AND WESTERN LOGAN
COUNTIES. THE STORM WAS MOVING EAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...DANGEROUS LIGHTNING...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM.
MENTZER
Special weather statement, Jul 12, 8:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SUN JUL 12 2009
KSZ001-130245-
CHEYENNE-
915 PM CDT SUN JUL 12 2009
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. FRANCIS...AND MOVING EAST AT 15 MPH.
WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN
WILL OCCUR WITH THIS STORM.
MENTZER
Thunderstorm Wind, Logan
- When
- July 12, 8:30 PM CST
- Where
- Logan County, 0.69 mi S of Winona
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -101.250
A power line was downed by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179413.